MAUDE Adverse Event Report: STRYKER GMBH DISTAL ANTEROLATERAL TIBIA PLATE AXSOS 3 TI FOR RIGHT TIBIA 8 HOLE / L153MM; PLATE, FIXATION, BONE

STRYKER GMBH DISTAL ANTEROLATERAL TIBIA PLATE AXSOS 3 TI FOR RIGHT TIBIA 8 HOLE / L153MM; PLATE, FIXATION, BONE
Catalog Number 627488
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Unspecified Infection (1930); Pain (1994); Rupture (2208)
Date of Event 09/14/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The following event was reported by the hospital: "the radiographic control at 3 months of osteosynthesis by plate and screw, shows a rupture of the right distal tibia anterolateral osteosynthesis plate with distortion in flexion of the tibia.The patient said that she felt pain in her leg after a few days of partial recovery.Impossibility of bone consolidation.Need for surgical revision.Ablation of osteosynthesis equipment.Bone samples to detect an infection.At a distance of a few weeks, possibly consider a second osteosynthesis by intramedullary nailing.The device has been preserved for expertise.No minimum support 45 days.Gentle mobilization of the ankle from day + 21 (after surgical consultation), partial support at day 45.".
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event that distal anterolateral tibia plate axsos 3 ti for right tibia 8 hole / l153mm was alleged of 'implant breakage after surgery' could be confirmed.Based on investigation, the root cause was attributed to be most likely patient related (unknown incident).The failure was caused by too much applied force during the recovery phase.The device inspection revealed the following: the returned plate is indeed completely broken off.The investigation using the microscope shows on the fractured surface the appearance of a forced rupture as well as a low cycle fatigue rupture.The fracture surface reveals predominant proportions of forced rupture as well as minimal swinging lines of a fatigue breakage to some extent.The root cause of the failure was one or repeated powerful dynamically overload of the fracture area of the plate prior to bone consolidation at early mobility during recovery.Possible unknown patient incident? also note that no bone consolidation was reported.The severe deformation of the returned distal anterolateral tibia plate lead us believe that the patient must have had an incident which finally resulted of the plate breakage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the investigation report will be updated.

Brand Name
DISTAL ANTEROLATERAL TIBIA PLATE AXSOS 3 TI FOR RIGHT TIBIA 8 HOLE / L153MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key7982081
Report Number0008031020-2018-00877
Device Sequence Number1409423
Product Code HRS
UDI-Device Identifier07613327082210
UDI-Public07613327082210
Combination Product (Y/N)N
PMA/510(K) Number
K141121
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 11/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number627488
Device Lot NumberB34636
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2015
Initial Date Received by Manufacturer 09/20/2018
Supplement Date Received by Manufacturer10/25/2018
Initial Report FDA Received Date10/18/2018
Supplement Report FDA Received Date11/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age38 YR
Patient Weight83